Go to Content Go to Navigation Go to Navigation Go to Site Search Homepage

I’m on the birth control pill. i have noticed a severe drop in my sex drive/libido. What can I do about this?

It’s possible that the hormones in the pill may change a woman’s sexual desire.

All medications have side effects for some of the people who use them. The side effects of the pill have been studied for more than 40 years. Many of these studies have examined the effect of the pill on sexual desire and arousal. A recent review of 30 original studies concluded that using the pill, the patch, the ring, and the shot has no effect on sexual desire or arousal for most women. For other women, sexual desire and arousal are affected: Some experience more sexual desire and arousal. Some experience less.

The causes of these changes in sex drive are not clearly understood. Some may be psychological — for example, a woman may enjoy her sexuality more when she doesn’t need to worry about getting pregnant. Some may be hormonal — for example, the estrogen in the pill may affect the testosterone in a woman’s body in ways that influence her sex drive. And some may be situational — a woman becomes less attracted to her partner for one reason or another.

Women should watch for signs of side effects of any medication they choose. Women who use the pill and find that they have decreased sexual desire may want to try a different type of birth control pill or choose an entirely different way to prevent pregnancy. If a woman using other methods experiences an unwelcome change in her sex drive and thinks it is caused by her method, she may want to change to another method.

The key to successful use of hormonal methods of birth control is to have a continuing and open conversation with your health care provider. Be frank and open about your sexual concerns so your provider can offer the best advice possible.

Tags: the pill, Sex drive, birth control